Liver Side effects with probiotics to eradicate fungus?
I have dx of fungal sinusitis from ENT. Had ENTRAK surgery 12/08. fungus returned. Would like to try to eradicate fungus with probiotic. Candida.org website touts Threelac but mentions liver toxicity from fungal dieoff. Is this something to worry about? Indications are that I have a very severe case of fungal sinusitis as per two different ENT exams. Personal observation is that it is systemic, but I am immunocompetent.Sinus rinses not option as always goes into ear canal, no matter what I do. I am also on several steroid meds,Advair 500/50 and Flonase. Just finished 6 week oral prednisone for asthma exacerbation. New internist mentioned that they could be feeding sinus fungus. Seeing two ENTs soon, both versed in fungal sinusitis. A Northwestern Med Center physician, and another from Memphis this summer. Have never been on antifungal med for this condition. So my question is do these products work, and is the fungal dieoff something with which I should be concerned?
There are essentially two categories of fungal sinusitis: allergic fungal sinusitis and, 2) invasive fungal sinusitis, the latter mostly, but not completely, limited to those with an immunodeficiency state. The frequency of invasive fungal disease, including systemic disease (more than one organ or anatomic site within the body) has increased in the last several decades. During this time there has been some progress in the development of anti-fungal agents, but less so than for antibiotic therapy for bacterial infection. To the best of my knowledge, probiotics have been used primarily in the instance of fungal infections of the vagina that not infrequently accompany antibiotic therapy. You would be wise to discuss this with a fungal disease expert.
If not already done you should have a thorough evaluation of your immune status.
And, yes, corticosteroid therapy (prednisone) may predispose one to fungal infection.
Unless the two ENT’s are expert in the medical therapy of invasive fungal disease, you should seek out an infectious disease specialist, with a special interest and expertise in the treatment of fungal disease.
To this end, I would refer you and your doctors to a report in a very recent New England Journal of Medicine of April 30, 2009 entitled, Medical Progress – Aspergillosis. While your specific fungus may not be Aspergilla, the article contains a great deal of general information about fungus infections, including therapeutic choices. In addition you might wish to contact the author of the report, Brahm H. Segal, MD, who surely will be able to recommend an expert in your area. He is with the Departments of Medicine and Immunology, Roswell Park Cancer Institute, Elm and Carlton Sts., Buffalo, N.Y. 14263 or at brahm.***@****
Yours is a very serious problem and you should seek the best care available, anywhere.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.